Pharmaceutical

Cancer drug linked to serious skin condition SJS/TEN

The Food and Drug Administration (FDA) along with OSI Pharmaceuticals, Inc. and Genetech has announced that new safety information has been added to the WARNINGS AND PRECAUTIONS sections of the prescribing information for the cancer drug erlotinib, known by the brand name Tarceva. The new labeling warns health care professionals of the risk of sometimes fatal conditions of gastrointestinal perforations, and bullous, blister and exfoliative skin conditions including cases suggestive of Stevens Johnson Syndrome (SJS) and its most serious form, toxic epidermal necrolysis (TEN), during the use of Tarceva.

The safety information comes from routine pharmacovigilance activities of clinical study and post marketing reports.

Tarceva monotherapy is indicated for the treatment of patients who have locally advanced or metastic non-small cell lung cancer after failure of at least one prior chemotherapy regimen. In combination with gemcitabine, erlotinib also is indicated for the first-line treatment of patients with locally advanced, unresectable, or metastic pancreatic cancer.

SJS/TEN is a severe adverse reaction that has been linked to more than 200 medications. It is most commonly associated with ibuprofen, antibiotics and anti-seizure medication. SJS/TEN is rare but life-threatening, causing a rash to form on the skin. The rash blisters over and the skin peels off in sheets. In some, as much as 90 percent of the skin can peel away, leaving the victim susceptible to infection. Patients are often treated in burn units and put into a drug-induced coma to help ward off infection. Blisters also can form on the mucus membranes, such as the eyes, mouth and internal organs, causing dehydrations and ocular problems.

Source: FDA